Jump to content
Chapala.com Webboard

Prime Directive for doctors. "Do no Harm."


Recommended Posts

One of the downsides of many doctors in Mexico is that they often do not take good histories and often don't ask your current medication intake. Even if they do, over the years, your meds can change.

Case in point:

68 year old female presented with acute pain after a dental procedure. Diagnosis was inflammation of nerves secondary to the procedure. Anti-inflammatory prescribed.

Patient's husband went to Google to check possible drug contraindications (using "Mayo" at the end of the question).

He found that the meds prescribed by the treating doctor were contraindicated with another med she is taking for non-alcoholic fatty gallbladder. On the 1-10 scale, the rating for potential cardiac incidents and other issues, was an 8.

Doctor was notified and changed the meds.

Always remember to tell your health care professional, if you are getting any prescription and/or OTC , what meds they are or you have taken for any extended time and stopped within the last 30-days (half-life for many common meds).

 

Good health to all.

  • Like 2
  • Thanks 1
Link to post
Share on other sites

.It appears to me some Mexicans don't like to explain things as much as you might think they should. My experience is to ask questions all the time to get down to what is really going on. If you don't do this you might not get the whole story. My Mexican wife always asks questions and knows it is the way to get things done correctly. Seems odd to us but it works. I ask too many questions sometimes from people snd she tells me to calm down as that is considered rude in Mexico. I tell her I am not Mexican and in my culture it is not considered rude but normal if you have not been thoughly informed of what the hell is going on here! 

 

Link to post
Share on other sites
32 minutes ago, Eric Blair said:

often don't ask your current medication intake.

Everyone should carry a complete list of meds and doctors. It is the first thing I give to my doctors at each visit. What if you are in the ER and can not talk. 

Link to post
Share on other sites

I always go home and Google any new meds or significant changes in meds prior to purchasing them or making any changes. Doctors cannot be expected to know all the possible contraindications of all the possible combinations of meds here and pharmacists, as we know them from NOB, are simply non existent in Mexico. As with almost everything else in Mexico, the only person responsible for you is you.

  • Like 2
  • Thanks 1
Link to post
Share on other sites
6 minutes ago, Al Berca said:

I always go home and Google any new meds or significant changes in meds prior to purchasing them or making any changes. Doctors cannot be expected to know all the possible contraindications of all the possible combinations of meds here and pharmacists, as we know them from NOB, are simply non existent in Mexico. As with almost everything else in Mexico, the only person responsible for you is you.

Good idea. Did you know that there is a common heart med that is affected by drinking grapefuit juice? The juice decreases the effectness of the med.

Link to post
Share on other sites

Back in 2007 I was given one medication that was banned in US because it causes kidney damage.

This winter I was given a strong antibiotic (Levaquin) that in US has a strong Black Box warning.   After three days (of a ten day regimen) I ended up with the worst side effect, tendon damage in legs.  Google confirmed this quickly.  Called the prescribing physician who had no clue about the side effects; he said my leg pain was unrelated to the meds and told me to continue to take the Levaquin and drink more water!  Contacted Ajijic Clinic and they told me to stop taking it, stay off my feet. 

While the 3 days of meds knocked out the sinus infection, I was laid up for the better part of 2 months with tendon damage in legs....some people who take Levaquin never recover, some result in tendon ruptures.  Lots of class action suits against Levaquin in the US.

The severest warning on Levaquin is for females over the age of 60 (that's me!).  My US doctor said he would not have prescribed without trying another antibiotic first.   

  • Like 1
Link to post
Share on other sites

Grapefruit juice diminishs the effects of several medications ... High blood pressure and diabetes medication among them.  We also Google prior to purchasing even when supplying the doctor with the list of medicine.  Most times now I do this on my phone prior to leaving the doctor's office which has saved me the hassle of having a phone conversation to change medicine a couple of times over the last few years.

Link to post
Share on other sites

Last year I became a newly diagnosed diabetic. I was prescribed Metformin and developed lactic acidosis with severe weakness. I googled side effects and notified my endocrinologist. He refused to believe me so I lost all confidence in him. As soon as my sugars were stabilized I headed back NOB to see my family Dr. I’m ok now

Link to post
Share on other sites

Best to look up all meds you are prescribed here. I was prescribed an anti-inflammatory by a neurologist,  that has been banned in Europe, as it caused spontaneous heart attacks in people who in some cases, had no history of heart problems. I don't take anything without doing my own research.

  • Like 2
Link to post
Share on other sites
1 hour ago, mudgirl said:

Best to look up all meds you are prescribed here. I was prescribed an anti-inflammatory by a neurologist,  that has been banned in Europe, as it caused spontaneous heart attacks in people who in some cases, had no history of heart problems. I don't take anything without doing my own research.

I am glad you brought this up. It isn't very hard to look up your medication even before getting it.  Also be careful of the pharmacies offering huge discounts. My spouse likes to use them and I do not. Anyway he went and picked up a medication for me and I noted it looked different but thought it was another generic until I looked on the box carefully. It was an antihypertensive. First I have low blood pressure and secondly I already take a low dose antihypertensive for an irregular heart rhythm 

I was so dizzy, weak etc.....all symptoms of HYPO tension.

I was also told that pharmacies were suppose to have a doctor on board. Does anyone know if that is true.?

  • Haha 1
Link to post
Share on other sites
48 minutes ago, Newjersey expat said:

I was also told that pharmacies were suppose to have a doctor on board. Does anyone know if that is true.?

I do not know about Lakeside, but in GDL many young doctors work part of thier time in a pharmacy.  One of my nephews is a doctor. He and two of his doctor friends work in pharmacies.

Link to post
Share on other sites
1 minute ago, Tiny said:

I do not know about Lakeside, but in GDL many young doctors work part of thier time in a pharmacy.  One of my nephews is a doctor. He and two of his doctor friends work in pharmacies.

I would like to see a trained and qualified pharmacist checking prescriptions. Shoppers Drug Mart in Canada places all the customers' medicines online to check any contradictions. A database is made e for each customer. 

  • Confused 1
  • Sad 2
Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...